Ask The Doctor > Questions & Answers > Unexplained weight loss

Unexplained weight loss

Patient: Hello, I am 40, male, non-smoker, 6ft tall and weighing 194lbs. I’ve been losing weight for the past 5 months. In March I went to my cardiologist to have my heart checked. Since then I am on Lisinopril 20mg to control my bloodpressure. All the tests were fine. At the time of my doctors visit I was weighing 230lbs. So I dropped around 36 pounds in 5 months. Is that normal? Also, it doesn’t stop. I keep losing weight. I changed my diet a little bit, but nothing radical though. Less soft drinks and deep fried food, other than that I have decent lunch and dinner. I don’t have any pain or loss of appetite. My bowel movement is normal and stool color is light-brown to brown. Could Lisinopril be the cause of my weight loss? Also, I have anxiety and get very nervous with the slidest pain. Could anxiety also be a cause? Your thoughts and comments are more than welcome. Many thanks Michael

 

 

Doctor: Weight loss is not a recognised side-effect of the ACE inhibitor Lisinopril. Your current BMI is calculated at 26.3, whi ch is just above the normal weight category. Loss of 36 pounds in a 5 month period is significant weight loss. It could be secondary to an alteration in diet, or increased anxiety or stress in your life. If this weight loss is continuing I would advise attending your family doctor for a detailed history and physical examination. He may perform some routine blood work including complete blood count and thyroid function testing to determine the cause of your unexplained weight loss, and exclude thyroid gland dysfunction.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment